Flood, Fauquier
- When
- March 21, 2:15 AM EST to 1:30 PM EST
- Where
- Fauquier forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Around 2 inches of rain fell region wide on the 20th. The runoff from this precipitation caused the Rappahannock River to overflow its banks at Remington.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Around 2 inches of rain fell region wide on the 20th. The runoff from this precipitation caused the Rappahannock River to overflow its banks at Remington. It reached the 15 foot flood stage on the 21st at 2:15 AM. It crested at 15.95 feet at 8:30 AM and fell below flood stage at 1:30 PM. A few structures south of Remington were inundated by water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 8:30 PM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 830 PM EST THU MAR 20 2003 WHAT A WET DAY IT WAS. THE MAIN AREA OF HEAVY RAIN HAS NEARLY MOVED NE OUT OF THE CWA AS OF 8 PM. OFFICIALLY DCA MEASURED 1.92 OF RAIN SO FAR TODAY...BREAKING THE OLD RECORD OF 1.6 IN 1958. DULLES WAS ALSO CLOSE TO BREAKING A DAILY RECORD. WHAT PRECIP IS LEFT ARE SHOWERS E OF THE BLUE RIDGE...AND WE EXPECT THESE TO DIMINISH GREATLY AFTER MIDNIGHT. AT 00Z A WEAK SFC LOW WAS POSITIONED NEARLY OVER DCA...WITH TEMPS OF 55 AT ADW BUT ONLY 41 OUT HERE AT IAD. THIS LOW IS EXPECTED TO MOVE NORTH INTO SERN PA BY MIDNIGHT. THIS WILL PUT THE REGION INTO SOMEWHAT OF A NO-MANS LAND REGARDING WIND DIRECTION. RIGHT NOW SOUTHERLY WINDS ARE HOWLING UP THE BAY AND ALONG THE IMMEDIATE CSTL SECTIONS OF THE BAY. HOWEVER WINDS ARE WEST OR NW-LY JUST W OF THE ERN TIER OF OUR BAY COUNTIES. SO WINDS OVERNIGHT ARE FORECAST TO BE CALM DOWN AS THE LOW DEPARTS. STILL THE NEW 00Z IAD SOUNDING ALONG WITH AREA PROFILERS AT FT. MEADE AND RICHMOND SHOW STRONG S/SW-RLY TO AROUND 45-50 KT AT 850MB EXTENDING FROM JUST OFF THE SURFACE TO 15 KFT. THIS PUNCH OF HIGHER WINDS HAS ALSO BROUGHT IN A DRY SLOT ACROSS THE REGION WHICH WILL LAST OVERNIGHT. DUE TO THE DRY SLOT AND CURRENT RADAR/SATL TRENDS...WL BE CUTTING BACK ON MENTION OF PRECIP OVERNIGHT. WL LEAVE CHC SHOWERS IN E OF THE BLUE RIDGE AND MENTION PATCHY FOG W OF THE BLUE RIDGE. SO FOR THE OVERNIGHT HOURS...FAIRLY QUIET WEATHER ON TAP. COULD BE SOME PATCHY FOG W OF THE BLUE RIDGE OVERNIGHT. LATEST SPC SVR OUTLOOK HAS REMOVED MENTION OF ANY SEVERE STORMS FOR OUR AREA OVERNIGHT. GIVEN THAT WE WILL BE CUTTING BACK ON POPS TO JUST CHC SHOWERS EAST OF BLUE RIDGE...AND HENCE WILL DROP THE FLOOD WATCH FOR THE ENTIRE AREA IN A ZONE UPDATE TO BE ISSUED SHORTLY. FOR FRIDAY...AFTER A MOSTLY CLOUDY START IN THE MORNING...EXPECT SOME BREAKS IN THE CLOUD ALLOWING FOR THE SOLAR HEATING DURING THE AFTERNOON. IT WILL BE A WARM DAY WITH TEMPS WELL ABOVE NORMAL. MOISTURE WILL ALSO BE ON THE INCREASE...18Z MESOETA SHOW 0-5KFT MIXING RATIOS IN THE 10-12 G/KG RANGE. EXPECT CONVECTION TO FIRE DURING THE AFTERNOON AHEAD OF THE NEXT COLD FRONT. SOME OF THE STORMS COULD BE ON THE STRONG SIDE...AS STRONG MID-LEVEL WINDS OF 50-60 KTS AT 10 KFT PUNCH THROUGH DURING MID AFTERNOON. WL HAVE TO KEEP A KEEN WEATHER EYE OUT FOR POSSIBLE SEVERE ON FRIDAY SHOULD STORMS DEVELOP. ON THE MARINE SIDE...SCA UP AT PRESENT. WHILE SCA WINDS BLOWING AT PRESENT...EXPECT WINDS TO DROP BELOW SCA BY MIDNIGHT OVER THE ENTIRE MARINE AREA. WL HOLD CWF ISSUANCE UNTIL 03Z TO CHECK ON THIS TREND. IF SO...THEN PLAN TO DROP SCA FOR THE MARINE AREAS OVERNIGHT. CHECK LATEST RIVER FLOOD WARNINGS ON THE MAINSTEM OF THE POTOMAC FOR LATEST CREST/FLOOD INFORMATION. SMZ/ROSA .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA ALL MARINE ZNS ANZ530>537. ...PREVIOUS DISCUSSION... FAIRLY ACTIVE WEATHER EXPECTED FOR THE NEXT 24 HOURS. FIRST THE WIDESPREAD MODERATE TO HEAVY RAINFALL SHOULD END BY MID EVENING. BACK EDGE OF HEAVIER PRECIP HAS ALREADY MOVED OUT OF THE WESTERN THIRD OF THE CWA. WILL CONTINUE THE FLOOD WATCH THROUGH FRIDAY AS RIVER FLOODING WILL ENSUE BEHIND THIS LARGE SWATH OF RAIN. ONCE THE RAIN TAPERS OFF TONIGHT...EXPECT THE WARM FRONT TO LIFT NORTH TONIGHT. THE WHOLE AREA WILL BE IN THE WARM SECTOR ON FRIDAY. DEWPOINTS ARE PROGGED TO RISE INTO THE 50S TO NEAR 60 IN THE SOUTH. LAPSE RATES STEEPEN...AND BY MID DAY AIRMASS IS PROGGED TO BE RATHER UNSTABLE. SPC HAS AREA OUTLINED FOR SLIGHT RISK. STRONG SHORT WAVE PROGGED TO MOVE ACROSS AT OPTIMUM TIME OF THE DAY. WILL NOT INCLUDE SEVERE WORDING AT THIS TIME WILL PROBABLY JUST MENTION STRONG STORMS IN BODY OF ZONES...AND ALLOW NEXT SHIFT THE OPTION OF ENHANCED WORDING. TEMPERATURES WILL BE TRICKY. WILL LEAN MORE TOWARDS MAV READINGS AND ETA POPS. COLD FRONT MOVES THROUGH EARLY FRIDAY EVENING. ...LONG TERM... COOLER AIR SLOWLY FILTERS IN ON SAT...BUT WE STILL SHOULD GET INTO THE LOWER 60S WITH PTSNY SKIES. SUN WILL BE THE COOLER...AND MORE SEASONAL. STORM TRACK DURING THE FIRST HALF OF NEXT WEEK IS PROGGED TO KEEP THE STRMS WELL TO OUR NW AND FAIR CONDITIONS. OVERALL NOT MANY CHANGES IN THE EXTENDED ONLY MINOR ADJUSTMENTS. TMPS WILL BE OVERALL RUNNING ABOVE NORMAL AS THE NORTHERN JET STRM WILL STAY WELL TO OUR N ALLOWING FOR HIGH PRES OVR THE SOUTHERN US TO EXTND OVER OUR REGION. TUE LOOKS TO BE THE WARMEST DAY OUT AHEAD OF THE NEXT SYSTEM THAT WILL AFFECT OUR AREA. THEN A CHC FOR SHRA AND COOLER TEMPS WED/THU. 17
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-211100- HAZARDOUS WEATHER OUTLOOK...UPDATE... NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 955 PM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...OVERNIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... ON FRIDAY...THERE IS A THREAT FOR SEVERE THUNDERSTORMS OVER THE ENTIRE REGION. WARMER AIR WILL OVERSPREAD THE REGION AND THE ATMOSPHERE WILL MOISTEN AND BECOME UNSTABLE FRIDAY AFTERNOON. THIS COMBINED WITH STRONG WINDS ALOFT FRIDAY AFTERNOON WILL PRODUCE THE THREAT FOR SEVERE THUNDERSTORMS ACROSS THE AREA. LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THUNDERSTORMS FRIDAY AFTERNOON AND EARLY EVENING. THE HIGHEST THREAT AREA FOR SEVERE WEATHER WILL BE PRIMARILY EAST OF THE BLUE RIDGE DURING THE AFTERNOON AND EARLY EVENING HOURS. MAINSTEM RIVERS THROUGHOUT THE POTOMAC RIVER BASIN AREA ARE EXPECTED TO RISE FRIDAY INTO SATURDAY. SOME LOCATIONS WILL REACH OR EXCEED FLOOD STAGE BEGINNING FRIDAY AND CONTINUE THROUGH SATURDAY. LOCATIONS EXPECTED TO REACH OR EXCEED FLOOD STAGE INCLUDE: CONOCOCHEAGUE CREEK AT FAIRVIEW MD OPEQUON CREEK NEAR MARTINSBURG WV POTOMAC RIVER AT SHEPHERDSTOWN WV AND POINT OF ROCKS MD GOOSE CREEK NEAR LEESBURG VA RAPPAHANNOCK RIVER AT REMINGTON CONSULT THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY. SMZ
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-210900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1010 PM EST THU MAR 20 2003 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON... THERE IS A THREAT FOR SEVERE THUNDERSTORMS OVER THE ENTIRE REGION ON FRIDAY. WARMER AIR WILL OVERSPREAD THE REGION AND THE ATMOSPHERE WILL MOISTEN AND BECOME UNSTABLE ESPECIALLY FRIDAY AFTERNOON. THIS COMBINED WITH STRONG WINDS ALOFT WILL PRODUCE THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS ACROSS THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THUNDERSTORMS FRIDAY AFTERNOON AND EARLY EVENING. THE HIGHEST RISK AREA FOR SEVERE WEATHER WILL PRIMARILY BE EAST OF THE BLUE RIDGE DURING THE AFTERNOON AND EARLY EVENING HOURS. RESIDENTS OF THE MID ATLANTIC REGION ARE URGED TO MONITOR THE WEATHER FRIDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SMZ
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346149.